Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Includes Expert Content
Could I be in perimenopause at 31?
TiffanyDotson posted:
Here are the things I have been experiencing in order from the most annoying to just 'eh':

Hot flashes for as long as I can remember, but have goot significantly worse/hotter/sweatier/more embarrassing over the last year or so.

Night sweats that just started within the last few months. They are gross, wet, messy, and disgustng! Also, uncomfortable enough to cause me to wake in the night.

Weight gain has been terrible! I changed my diet, and started going to the gym WITH a trainer, and I can't seem todrop more than 5 or so pounds...which seem to creep right back on if I miss one day of gym or have a slice of pizza.

Period is totally weird now. Used to be like clock work, but now it's off later each time. I aways had a very normal flow, but now it's super heavy days 1 and 2, extrememly light for the next few days.

I have been dealing with random bouts of nausea that can accompany or not accompany the hot flashes.

I have bee pregnant 7 times, with 5 of them being live births, so my body has already been through a lot. I do have hypothyroidism, but it has been controlled by medication for about three years now. I also take lithium, zoloft, and lorazapam for bipolar 1 disorder. And last, my mom had a complete hysterectomy at 28 for near non-stop bleeding. (Not sure what the actual cause, though.)

Finally, I am already a bit moody, but the PMS is really getting crazy. Depressive stages, random bouts of rage (which make it very difficult when you're trying to quit cussing).

I hadn't even considered perimenopause an option until my mother-in-law noticed my complaints and mentioned the possibility. So I am curious what you think. I know it's possible for me to just go through this early, but what do you think?

Take the Poll

Could it really be perimenopause?
  • Yes, I think that is the case.
  • No, probably not.
  • Who knows! After all, this is a woman's body we're talking about!
View Poll Results
sjb05151956 responded:
Those symptoms could be caused by any one or all of your medications. Some drug side effects can be serious so be sure to read the drug insert or check online for which ones should prompt a call to your doctor or pharmacist.

I believe lithium can affect the thyroid so it's important to be routinely tested for effectiveness of these meds which you may already be doing.

It's rare that a woman your age would be in perimenopause but it is a possibility. Since your periods are "totally weird" have you considered birth control pills to regulate them?
Mary Jane Minkin, MD replied to sjb05151956's response:
All good points; I just want to echo one, and make a suggestion. Yes, lithium certainly can affect thyroid function, so it's good to check that out regularly, to make sure you are on a good dose. The other suggestion to discuss with your health care providers: of all the SSRIs, zoloft is the one that seems to have the odd side effect of causing hot flashes; so when I have a patient on zoloft who is complaining of hot flashes, I try to switch her to a different med; something like prozac seems to have less of an association with hot flashes, and could help them; another helpful medication often is celexa.
So those are a couple of thoughts,
Good luck,
Mary Jane

Featuring Experts

Mary Jane Minkin, MD, is a nationally recognized obstetrician gynecologist, with a special interest in menopause. Dr. Minkin is clinical professor of ...More

Helpful Tips

Fact or fiction? Estrogen therapy is an option for all menopausal womenExpert
Fiction: Only women who no longer have a uterus should consider using esdtrogen-alone therapy (ET). For women with a uterus, the option ... More
Was this Helpful?
31 of 45 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the North American Menopause Society website